Texas, 2023

Winter Weather in Texas, January 24, 2023

January 24, 2023 · NWS FWD · 1 event in 1 county or zone

A deep upper low and a strong cold front came together to produce a transition from cold rain to snow across North Texas on Tuesday, January 24. Snowfall totals up to 2 inches were reported roughly north of a line from Eastland to Fort Worth to Paris.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A deep upper low and a strong cold front came together to produce a transition from cold rain to snow across North Texas on Tuesday, January 24. Snowfall totals up to 2 inches were reported roughly north of a line from Eastland to Fort Worth to Paris. The snow melted on most roadways, but some snow accumulations on roads and bridges in Cooke County led to some traffic accidents in a few locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jan 24, 6:17 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Jan 24, 6:17 PM CST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
617 PM CST Tue Jan 24 2023

...New Short Term, Aviation...

.SHORT TERM... /NEW/
/Through Wednesday Evening/

Water vapor imagery reveals the core of an upper low lifting
northeast through the northwest parts of the forecast area early
this evening. The main precipitation shield east of the advancing
low has moved well east of the region. A secondary swath of
lighter precip near the low center does produce more of a snow
signature on radar, and local obs have been indicating a west to
east transition from light rain to light snow. This should lead
to minor accumulations between the Red River and Highway 380 as
the evening progresses. Accumulations would range generally from
a trace to a couple of inches on elevated and grassy surfaces.
Snow is possible as far south as Interstate 20, but the surface
will likely remain too warm for accumulations to occur. All in
all, the ongoing Winter Weather Advisory will remain in effect
with no plans to add or remove any counties at this time.

Precipitation will come to an end during the overnight hours as
the low accelerates northeast through the Arklatex region. A
seasonably cold airmass will enter in its wake, with temperatures
dropping to or below freezing for the northwestern third of the
forecast area. Locations where either rain or melted snow have
lingered may have to contend with patches of ice for the Wednesday
morning commute. Fortunately it still looks like travel problems
should remain on the lower end of the spectrum. The rest of the
area will still be cold, with lows in the lower to middle 30s.
Cold air advection will continue all day Wednesday, keeping
afternoon highs generally in the 40s. Temperatures will drop
steadily Wednesday night under clearing skies, with a freeze
expected area-wide.

30

&&

.LONG TERM... /Issued 320 PM CST Tue Jan 24 2023/
/Wednesday Night through Tuesday/

The long term portion of the forecast will start off cold with
lingering cold air advection, a clear sky and light north wind.
Overnight lows Wednesday will likely bottom out in the middle 20s
across the northwest zones with most other locations in the upper
20s to lower 30s. Temperatures will steadily warm through the day
Thursday but with lingering cold air advection, highs will be
below normal, ranging from the middle 40s in the northwest to the
middle 50s in the south. Brief return flow is expected Thursday
night ahead of a shortwave approaching from the Desert Southwest.
Since the Gulf will remain largely cut off, Thursday night will
still be cold with nearly all locations falling below freezing.
Low level warm air advection will increase Friday resulting in
more clouds, stronger southerly winds and warmer temperatures with
highs mainly in the 50s to around 60.

Rain chances will return to the forecast Saturday when large
scale lift associated with the approaching shortwave interacting
with increasing low and mid level moisture. The best moisture and
rain chances will be confined to the eastern half of region. As of
now, it does not appear mid level lapse rates will be sufficient
to support much thunder, but still can't rule it out completely.
Rain chances will end Saturday night/Sunday with the passage of
the shortwave and the arrival of a cold front. The post-frontal
airmass will bring cooler and drier air with highs staying mainly
in the 50s Sunday, except for lower 60s across Central Texas. A
reinforcement of cooler air will arrive Sunday night/Monday
keeping below normal temperatures. We will see quick return flow
early next week ahead another approaching shortwave but
temperatures will likely stay near or below seasonal normals to
finish out the month with some low rain chances.

79

&&

.AVIATION... /NEW/
/00Z TAFs/

RADAR and surface obs indicate a west-to-east transition from
rain to snow in the band of light precipitation moving east
through North TX. Onset of -RASN along with IFR cigs is still
looking to occur between now and 02Z in the DFW area, with no
accumulation expected. Precip should end 04-05Z, but low cigs will
continue overnight into Wednesday. Cigs will improve by Wednesday
afternoon as dry air enters. Otherwise, a strong northerly
component to the wind should continue through the end of the
forecast period.

30

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    35  50  31  52  34 /  90   0   0   0   0
Waco                36  51  31  53  31 /  30   0   0   0   0
Paris               33  45  28  48  30 /  90   0   0   0   0
Denton              31  49  26  51  29 /  90   0   0   0   0
McKinney            33  47  28  50  30 /  90   0   0   0   0
Dallas              35  50  32  52  33 /  80   0   0   0   0
Terrell             35  48  29  51  31 /  80   0   0   0   0
Corsicana           37  50  32  52  33 /  50   0   0   0   0
Temple              34  53  30  54  29 /  10   0   0   0   0
Mineral Wells       31  50  26  51  28 /  90   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until midnight CST tonight for
TXZ091>095-100>104-115-116-129.

&&
Hazardous weather outlook, Jan 24, 3:26 PM CST, 4 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
326 PM CST Tue Jan 24 2023

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-251200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
326 PM CST Tue Jan 24 2023

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
Light snow is expected across portions of North Texas this evening
Light accumulations on grass and elevated surfaces are possible,
primarily from the Big Country into Texoma. Ground temperatures will
be too warm for widespread travel impacts, but some slick spots will
be possible on bridges and overpasses.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
A few thunderstorms are possible along and ahead of a cold front
Saturday night, mainly east of the I-35 corridor.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Local storm report, Jan 24, 7:57 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
757 PM CST TUE JAN 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     SNOW             DECATUR                 33.23N 97.59W
01/24/2023  E1.0 INCH        WISE               TX   PUBLIC

            SOCIAL MEDIA REPORT OF AN INCH OF SNOW IN
            DECATUR.

&&

MB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Cooke

When
January 24, 8:00 PM CST to 10:00 PM CST
Where
Cooke forecast zone
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
33.639, -97.213 (the zone’s center; the record gives no point)

Emergency management reported snow accumulations up to 2 inches, approximately 5 miles west of Collinsville, TX. Several accidents were reported on Interstate 35.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1075573.